Winter Storm, Orleans
- When
- November 14, 1:00 AM EST to 9:00 AM EST
- Where
- Orleans forecast zone
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
A strong low pressure system moved into Canada Thursday morning, November 13th, with the associated cold front ushering in colder air during the afternoon and evening of November 13th. Rain changed to snow, and the snow became heavy during the night of the 13th and early morning of the 14th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A strong low pressure system moved into Canada Thursday morning, November 13th, with the associated cold front ushering in colder air during the afternoon and evening of November 13th. Rain changed to snow, and the snow became heavy during the night of the 13th and early morning of the 14th. Snow accumulations by the morning of the 14th were generally between 7 and 14 inches. It was a very wet early season snowfall, and accumulations were elevation dependent.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Nov 13, 10:18 PM EST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1018 PM EST THU NOV 13 2003 .UPDATE... UPSLOPE HEAVY SNOW EVENT UNDERWAY ACROSS THE ADIRONDACKS AND THE WESTERN SLOPES OF THE NORTHERN GREEN MOUNTAINS ATTM. WILL UPDATE THE ZONE FORECASTS TO DROP MENTION OF SNOW SHOWERS AND MENTION SNOW INSTEAD. WINDS ALSO PICKING UP ACROSS THE REGION AS PRESSURE GRADIENT TIGHTENS AS LOW PRESSURE AREA OVER THE GASPE PENINSULA OF QUEBEC MOVES NORTHEAST OVERNIGHT. SURFACE OBSERVATIONS AND U.S. AND CANADIAN RADARS SHOW THAT SNOW HAS ENDED OVER THE SAINT LAWRENCE VLY. WILL DROP THE MENTION OF ANY FURTHER SNOW ACCUMULATION IN THE SAINT LAWRENCE VLY OVERNIGHT...BUT WILL JUST MENTION A CHANCE OF FLURRIES THERE. WILL KEEP THE HIGH WIND WARNING GOING THRU FRIDAY MORNING...AND WILL ALSO KEEP THE WINTER STORM WARNING GOING THRU FRIDAY MORNING FOR THE ADIRONDACKS AND THE WESTERN SLOPES OF THE GREEN MOUNTAINS. HAVE UPPED THE SNOW AMOUNTS TO 6 TO 10 INCHES ACROSS THE ADIRONDACKS OVERNIGHT...AS SURFACE OBSERVATIONS AT SARANAC LAKE SHOWING PERSISTENT HEAVY SNOW THERE FOR THE LAST SEVERAL HOURS. OTHERWISE...NO CHANGES TO THE REMAINDER OF THE FORECAST. && .PREVIOUS DISCUSSION... LATEST MDL RUNS STILL SHOW GOOD UPSLOPE EVENT. MOST PRECIP/SNOW FOR THIS EVENT STILL MOSTLY CONFINED TO THE NORTHERN HALF OF CWA...WITH SOUTHERN PORTIONS STILL RECEIVING SOME SNOW OVER-NITE. HPC MDL GRAPHICS SHOW HIGHEST SNOWFALL AMTS ACROSS NORTHERN FACING SLOPES OF GREEN MTNS...AND PORTIONS OF NC VT. FORECASTED TOTAL ACCUM IN THE RANGE OF 7+ IN AREAS NEAR CANADIAN BORDER/JAY PEAK AREA...AND A SIMILAR BULLSEYE IN THE ADIRONDACKS. WILL CONTINUE TO GO W/ WARNINGS CURRENTLY HIGHLIGHTED IN ZONES...AND ADJUST END OF STORM SNOW WILL LINGERING -SW IN THE NE KINGDOM BEFORE TAPERING OFF ON FRI. STRONG RIDGE BUILD EAST FROM CENTRAL PLAINS DURING DAY FRI INTO SATURDAY...W/ SFC HIGH SETTLING INTO THE SE...KEEPING CWA IN NW UNTIL SATURDAY...AS RIDGE MOVES OVER REGION. SUNDAY-MONDAY...NW FLOW ALOFT LIFTS INTO EASTERN CANADA ON SUNDAY AS SHIFT HIGH PRES MOVES SOUTH OF OUR CWA. THE BEST MOISTURE AND LIFT PROGS CONT TO STAY SOUTH OF OUR FA THRU MONDAY. 85H TEMPS SUPPORT HIGHS IN THE U30S/L40S ON SUNDAY AND INTO THE 40S FOR MONDAY. EXTENDED...MID/UPPER LVL RIDGE CONTS ACRS OUR FA ON TUESDAY AS STRONG LLVL WAA DEVELOPS AHEAD OF NEXT SYSTEM. 85H TEMPS WARM TO 6C BY 00Z WEDS...SUPPORTING HIGHS WELL INTO THE 40S. WL CONT TO MENTION CHC POPS OF -RW ON TUESDAY ASSOCIATED WITH WAA LIFT AND MID LVL MOISTURE. WEDS INTO THURS 5H VORT AND ASSOCIATED 25H JET DEEPENS MID/UPPER LVL TROF ACRS NE CONUS. THIS ENERGY WL HELP TO RAPIDLY INTENSIFY SFC LOW PRES OVER THE GREAT LAKES AS IT MOVES INTO NORTHERN NEW ENGLAND. THIS EVENT LOOKS VERY SIMILAR TO TODAYS SYSTEM WITH STRONG WINDS AND A POSSIBLE PERIOD OF SIGNIFICANT UPSLOPE SNOW ON WEDS NITE INTO THURS. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...HIGH WIND WARNING OVERNIGHT INTO FRIDAY MORNING VTZ001>012- 016>019. WINTER STORM WARNING OVERNIGHT UNTIL FRIDAY MORNING VTZ003- 006-008-016>018. NY...HIGH WIND WARNING OVERNIGHT AND FRIDAY MORNING NYZ026>031-034- 035-087. WINTER STORM WARNING OVERNIGHT AND FRIDAY MORNING NYZ029>031-034. && WGH
NYZ026>031-034-035-087-VTZ001>012-016>019-131130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 429 AM EST THU NOV 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY... A STRONG STORM SYSTEM WILL PRODUCE STRONG AND GUSTY WINDS ACROSS THE AREA TODAY AND TONIGHT. SUSTAINED WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 60 MPH ARE POSSIBLE...WHICH MAY DOWN TREES AND POWER LINES...CAUSING SCATTERED POWER OUTAGES. IN ADDITION...AS MOISTURE WRAPS AROUND THE SYSTEM THIS EVENING... NUMEROUS SNOW SHOWERS WILL DEVELOP ACROSS THE REGION. A GENERAL DUSTING TO TWO INCH SNOWFALL IS EXPECTED ACROSS THE AREA. HOWEVER... FAVORED AREAS ALONG THE NORTHERN AND WESTERN SLOPES OF THE GREEN AND ADIRONDACK MOUNTAINS WILL RECEIVE HEAVIER ACCUMULATIONS. AS A RESULT WINTER STORM WARNINGS ARE IN EFFECT FOR THESE REGIONS TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF WIND DAMAGE OR SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT TODAY AND TONIGHT. JMG
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330901.